Alert archive / Arkansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 99, NWS Shreveport, LA

March 31, 20235 counties in Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 31, 2023, 3:09 PM CDT for 5 counties in Arkansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2023, 3:09 PM CDT (20:09 UTC)
Expired
Mar 31, 2023, 4:15 PM CDT
In force
66 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hempstead County, AR, Howard County, AR, Little River County, AR, Nevada County, AR, Sevier County, AR

The radar

The Shreveport radar (KSHV), 154 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 12:28 PM CDTTornado Watch PDSSPC11 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:09 PM CDT, 1 hour earlier.

Area forecast discussion, Mar 31, 2:09 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Shreveport LA
209 PM CDT Fri Mar 31 2023

...New UPDATE, SHORT TERM...

.UPDATE...
Issued at 158 PM CDT Fri Mar 31 2023

To include an additional Headline for the new Tornado Watch 95
until 9pm for much of E TX, SE OK and NW LA.

&&

.SHORT TERM...
(This evening through Saturday Night)
Issued at 158 PM CDT Fri Mar 31 2023

The KSHV 88Doppler radar continues to show an increase in the
coverage of thunderstorms in and approaching our CWA in E TX.
Fairly stout storms just a county west of Tyler right now and more
to develop in the heat and humidity of this afternoon. Our 18Z
sounding shows the weakening cap elevating into the mid levels
with a hardy lapse rate of 8.4C/km and little change elsewhere
aloft with other key parameters. This update will soon be trumped
by our next routine zone issuance time with a full suite of 12Z
data for Tonight and a week ahead. /24/

&&

.LONG TERM...
(Saturday Night through Friday)
Issued at 330 AM CDT Fri Mar 31 2023

Starting 00z Sunday, zonal flow aloft will continue to prevail as a
sfc boundary sits south of the FA and along the Gulf Coast. Tight
packing of the sfc theta-e in the guidance shows the boundary
advancing northward through sunrise, Sunday and with a stout layer
of WAA to follow allowing for afternoon highs to top into the 80s
south of the boundary, with areas north of I-20 in the low to mid
70s given just how far north the boundary advances through the day.
With a shortwave drifting east across TX, helping to lift the
boundary north, forcing along the front should generate PoPs across
the region by the mid to late afternoon, exiting by the late
evening.

For now, guidance suggests the chance for a few thunderstorms
associated with the PoPs. As the activity exits east before sunrise,
Monday, ridging aloft will continue to amplify through the afternoon
and evening. By now, the matured sfc warm front will have worked
through the Four State Region setting the stage for a dramatic
warmup in what is setting up to become an expansive warm sector with
highs near 90 deg F. At the same time, out west, another deep
longwave trough will continue to dig across the SW CONUS and the
Four Corners region setting the stage for another chance of severe
storms Tuesday evening/Wednesday AM.

By Tuesday afternoon, an expansive long wave trough will provide
enough forcing to support a deepening sfc low off the Rockies that
will move east across the Plains before turning northeast towards
the upper Midwest. Locally at the sfc, strong southerlies will
support moisture advection northward generating 60+ deg dew points
area wide as highs trend similar to Monday, nearing 90 deg F. An
elongated dryline stretching from S/TX to as far north as S/IA will
provide the forcing mechanism for showers and storms late Tuesday,
through Wednesday AM as the cold front behind the dryline catches up
and pushes through the FA. Areas of the FA continue to remain
outlooked by the SPC for the chance of severe storms valid from 12z
Tuesday to 12z Wednesday. Continue to stay tuned to the forecast
through the weekend as we get closer to next week.

By the mid to late period of the forecast, while temperatures fall
to a comfortable level to close out the final few days of the
period, PoPs will continue to favor our region with the
aforementioned cold front now stalled along the Gulf Coast by
Thursday, before slowing trying to advance back north as a warm
front by Friday. That being said though forcing from the boundary,
continued SW flow aloft and area wide ample moisture, rain prospects
look to trend on the higher side through the remainder of the
period. Given the WPC QPF outlook to this point, would not be
shocked to see some form of an ERO mid to late next week. /53/

&&

.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Fri Mar 31 2023

For the ArkLaTex terminals, VFR for now with an initial line of
TS is forming along I-30 and movg NE around 60KT. Warm air aloft
is keeping bases elevated so far, but the capping aloft will erode
with heating. A second line of TS activity will be developing mid
to late aftn over NE TX and moving E along I-20 into the evening
affecting all of our sites. The HRRR model timing is preferred
with other short range generally in the same time frame for our
sites edging the line out by midnight past KMLU. SW winds will
slack speeds and gusts after sunset, but low level winds will
take more time to abate. SFC winds shift to NW by 12Z in TX and
shift W to E with sustained NW speeds at 10-20KT into the aftn.
/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  55  78  53  80 /  30   0   0  50
MLU  59  81  50  78 /  50   0   0  30
DEQ  48  73  42  73 /  10   0   0  40
TXK  52  76  47  77 /  10   0   0  40
ELD  53  77  46  77 /  30   0   0  30
TYR  51  77  53  80 /  10   0  10  50
GGG  51  78  53  80 /  10   0   0  50
LFK  54  83  57  82 /  40   0   0  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Wind Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Wind Advisory until 7 PM CDT this evening for OKZ077.

TX...Wind Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...24
LONG TERM....53
AVIATION...24
Hazardous weather outlook, Mar 31, 5:07 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
507 AM CDT Fri Mar 31 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011015-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
507 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Thunderstorm chances will increase this afternoon and through the
evening hours. Scattered severe storms will be possible along and
north of the I-20 corridor, with numerous severe storms possible
across southern Arkansas. Tornadoes, damaging winds, and large
hail will be possible.

In addition, a Wind Advisory is in effect until 7 PM this
evening. Strong southerly winds 15-25 mph, gusting to 35-40 mph
will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

More thunderstorms will impact much of the ArkLaTex during the day
Sunday, overnight into early Monday, and again Tuesday. Storms which
develop on Tuesday will have the potential to become severe across
areas along and north of I-20, especially southeast Oklahoma and
southwest Arkansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

In the hours before

Special weather statement, Mar 31, 12:57 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1257 PM CDT Fri Mar 31 2023

ARZ050-051-311830-
Howard AR-Sevier AR-
1257 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of central Sevier and
northeastern Howard Counties through 130 PM CDT...

At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lockesburg, or 7 miles southeast of De Queen, moving northeast at 55
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dierks, Horatio, Lockesburg, Corinth, Center Point, Muddy Fork,
Lebanon, Silver Ridge, Geneva, Central, Provo and Bellview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Arkansas.

&&

LAT...LON 3419 9392 3418 9382 3403 9382 3387 9431
      3399 9438 3424 9393
TIME...MOT...LOC 1757Z 241DEG 48KT 3398 9423

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

04
Special weather statement, Mar 31, 1:45 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Shreveport LA
145 PM CDT Fri Mar 31 2023

ARZ070-TXZ097-112-311930-
Miller AR-Cass TX-Bowie TX-
145 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of northwestern Miller,
northern Cass and southeastern Bowie Counties through 230 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Linden, or 17 miles west of Atlanta, moving
northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Texarkana, Wake Village, Nash, Hughes Springs, Queen City, Redwater,
Maud, Fouke, Mandeville, Genoa, Mount Pleasant, Douglassville,
Marietta, Domino, Red Hill, Pleasant Hill and Bryans Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Arkansas...and northeastern Texas.

&&

LAT...LON 3300 9464 3315 9465 3352 9398 3329 9380
TIME...MOT...LOC 1844Z 240DEG 48KT 3317 9446

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

04
Special weather statement, Mar 31, 2:32 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
232 PM CDT Fri Mar 31 2023

ARZ060-061-070-071-TXZ097-312015-
Hempstead AR-Lafayette AR-Miller AR-Nevada AR-Bowie TX-
232 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of southeastern
Hempstead, northern Miller, north central Lafayette, southwestern
Nevada and southeastern Bowie Counties through 315 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm over
Texarkana, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Texarkana, Hope, Wake Village, Nash, Emmet, Perrytown, Fulton,
Bodcaw, Mandeville, Genoa, Mount Pleasant, Patmos, Oakhaven, Sutton,
Pleasant Hill, Hervey and Homan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Arkansas...and northeastern Texas.

&&

LAT...LON 3354 9333 3327 9405 3330 9406 3329 9409
      3331 9411 3329 9411 3330 9414 3342 9421
      3356 9396 3355 9394 3357 9394 3358 9391
      3357 9390 3359 9389 3359 9387 3361 9385
      3360 9383 3362 9384 3379 9352
TIME...MOT...LOC 1931Z 240DEG 49KT 3342 9400

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

09
Local storm report, Mar 31, 2:48 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
248 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             BATTIEST                34.39N 94.93W
03/31/2023  E1.00 INCH       MCCURTAIN          OK   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED NEAR AND JUST
            EAST OF BATTIEST.

&&

20
Special weather statement, Mar 31, 2:51 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
251 PM CDT Fri Mar 31 2023

TXZ096-312015-
Red River TX-
251 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of northern Red River
County through 315 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bagwell, or 13 miles west of Clarksville, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Manchester, Bagwell, Detroit, Negley, Silver City and Bryarly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Oklahoma...and northeastern Texas.

&&

LAT...LON 3376 9531 3387 9507 3376 9487 3375 9487
      3374 9485 3370 9478 3356 9531
TIME...MOT...LOC 1950Z 244DEG 53KT 3368 9527

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

04
Special weather statement, Mar 31, 2:58 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
258 PM CDT Fri Mar 31 2023

TXZ096-108-109-111-312030-
Red River TX-Franklin TX-Morris TX-Titus TX-
258 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of northern Franklin,
northwestern Morris, northern Titus and southeastern Red River
Counties through 330 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Vernon, or 11 miles southwest of Hagansport, moving northeast
at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Pleasant, Hagansport, Boxelder, Mount Vernon, Us 259 And I 30
Intersection, Wilkerson, Winfield, Talco, Miller's Cove and Harts
Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch also remains in effect until 900 PM CDT for
northeastern Texas.

&&

LAT...LON 3331 9531 3357 9485 3328 9472 3309 9531
TIME...MOT...LOC 1957Z 243DEG 44KT 3320 9531

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

09

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:08 PM CDTSevere Thunderstorm WarningSHVRed River52 min
Mar 31, 2:51 PM CDTSpecial Weather StatementSHVRed River24 min
Mar 31, 2:58 PM CDTSpecial Weather StatementSHVFranklin, Titus32 min
Mar 31, 3:15 PM CDTSevere Thunderstorm WarningSHVBowie, Franklin, Morris, Red River, Titus45 min
Mar 31, 3:25 PM CDTSpecial Weather StatementSHVUpshur50 min
Mar 31, 3:44 PM CDTTornado WarningSHVBowie31 min
Mar 31, 3:46 PM CDTSevere Thunderstorm WarningSHVFranklin, Morris, Titus29 min
Mar 31, 3:55 PM CDTTornado WarningSHVSmith19 min
Mar 31, 4:11 PM CDTSevere Thunderstorm WarningSHVBowie22 min
Mar 31, 4:12 PM CDTSevere Thunderstorm Warning Considerable damage threatSHVCherokee, Gregg, Rusk, Smith48 min
Mar 31, 4:20 PM CDTSevere Thunderstorm WarningSHVBowie, Cass40 min
Mar 31, 4:49 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Panola, Rusk41 min
Mar 31, 5:04 PM CDTSevere Thunderstorm WarningSHVBowie, Cass41 min
Mar 31, 5:12 PM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk48 min
Mar 31, 5:33 PM CDTSpecial Weather StatementSHVHarrison42 min
Mar 31, 6:00 PM CDTSevere Thunderstorm WarningSHVPanola, Rusk, Shelby45 min
Mar 31, 6:17 PM CDTSpecial Weather StatementSHVCamp43 min
Mar 31, 6:42 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby48 min
Mar 31, 8:56 AM CDTSpecial Weather StatementSHVLafayette, Miller49 min
Mar 31, 11:21 AM CDTSpecial Weather StatementSHVSevier39 min
Mar 31, 11:57 AM CDTSpecial Weather StatementSHVSevier48 min
Mar 31, 12:04 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier41 min
Mar 31, 12:57 PM CDTSpecial Weather StatementSHVHoward, Sevier33 min
Mar 31, 1:45 PM CDTSpecial Weather StatementSHVMiller45 min
Mar 31, 2:32 PM CDTSpecial Weather StatementSHVHempstead43 min
Mar 31, 3:29 PM CDTTornado WarningSHVHempstead, Howard, Little River, Sevier46 min
Mar 31, 3:53 PM CDTTornado WarningSHVHempstead, Nevada26 min
Mar 31, 5:00 PM CDTSpecial Weather StatementSHVHempstead, Miller45 min
Mar 31, 5:38 PM CDTSpecial Weather StatementSHVNevada52 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.